On slender context-free languages
In this paper we study slender context-free languages, i.e., those containing at most a constant number of words of each length. Recently, Ilie proved that every such language can be described by a finite union of terms of the form uv i wx i y [I]. We provide a completely different proof of this, using constructive methods. This enables us to prove that thinness and slenderness are decidable. Our proofs are based upon a novel characterization of languages in terms of the structure of the infinite paths in their prefix closure. This characterization seems to be interesting in itself, and can be expanded to more general families of languages.
Key wordsformal languages context-free grammars decidability
Unable to display preview. Download preview PDF.
- [ADPS]M. Andrasiu, J. Dassow, Gh. Păun and A. Salomaa, “Language-theoretic problems arising from Richelieu cryptosystems”, Theoretical Computer Science 116 (1993), 339–357.Google Scholar
- [G]S. Ginsburg, The Mathematical Theory of Context-Free Languages, McGraw-Hill Book Company, 1966.Google Scholar
- [HA]M. A. Harrison, Introduction to Formal Language Theory, Addison-Wesley Publishing Company, 1978, pp. 312–326.Google Scholar
- [I]L. Ilie, “On a conjecture about slender context-free languages”, Theoretical Computer Science 132 (1994), 427–434.Google Scholar
- [PS1]G. Păun and A. Salomaa, “Thin and Slender Languages”, Discrete Applied Mathematics, to appear.Google Scholar
- [PS2]G. Păun and A. Salomaa, “Closure Properties of Slender Languages”, Theoretical Computer Science 120 (1993), 293–301.Google Scholar
- [PS3]G. Păun and A. Salomaa, “Decision Problems Concerning the Thinness of DOL Languages”, Bulletin of the EATCS 46 (1992), 171–181.Google Scholar
- [R]D. Raz “Recurrence in Formal Languages”, in preparation.Google Scholar